Skip to content

Parkinsonism after Taking Ecstasy

Scott Mintzer, Susan L. Hickenbottom, Sid Gilman

New England Journal of Medicine May 6, 1999 DOI: 10.1056/nejm199905063401817 (opens in new tab)

Study at a glance

AI-extracted from the abstract
Characteristics Case study Case report Peer reviewed
Sample size 1
Population 29-year-old man
Topics MDMA Mescaline
Keywords Hallucinogen Stimulant Amphetamine Parkinsonism Recreational use Recreational drug Pharmacology Dopamine Anesthesia
Citations 56
Key findings Parkinsonism developed after repeated use of MDMA.

Abstract

To the Editor: Recreational use of 3,4-methylenedioxymethamphetamine (MDMA, or “ecstasy”), a hallucinogen, has increased both in Europe and the United States.1 This substance is manufactured in illicit laboratories from a variety of organic ketone precursors. MDMA, which is structurally related both to the stimulant amphetamine and to the hallucinogen mescaline, promotes the release of both serotonin and dopamine from synaptic terminals.2 We report a case of parkinsonism after repeated use of this drug. A 29-year-old man had slight clumsiness of his upper and lower extremities in August 1998. During the following four weeks he began to have difficulty walking and . . .

Comparable studies

Other case reports and case series on MDMA, most cited first.

Study Year Design Participants
'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use 1987 Case series n = 5
Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... 1996 Case series n = 7
'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA 1987 Case series n = 5
A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... 1998 Case study n = 2
Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... 1994 Case series n = 13

Citations in the library

Explore topics